Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS New York, NY

August 8, 2005Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 8, 2005, 1:38 PM EDT for Orange County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 1:38 PM EDT (17:38 UTC)
Expired
Aug 8, 2005, 2:30 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Orange County, NY

The radar

The Albany radar (KENX), 115 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 081738
SVROKX
NYC071-081830-
/O.NEW.KOKX.SV.W.0046.050808T1738Z-050808T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
138 PM EDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 230 PM EDT.

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARDNERTOWN...OR NEAR NEWBURGH...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GARDNERTOWN BY 145 PM EDT.
  NEAR MIDDLE HOPE BY 215 PM EDT.

THE TOWNS OF ORANGE LAKE...VAILS GATE AND BALMVILLE ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 4152 7426 4140 7408 4159 7380 4175 7405

$$
1 follow-up statement
000 
WWUS51 KOKX 081803
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
202 PM EDT MON AUG 8 2005

NYC071-081812-
/O.CAN.KOKX.SV.W.0046.000000T0000Z-050808T1830Z/
ORANGE NY-
202 PM EDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY HAS BEEN
CANCELLED...

AT 159 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:25 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 9:25 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
925 AM EDT MON AUG 8 2005

.NEAR TERM (THIS AFTERNOON)...
WILL NEED TO CLEAN OUT THE MORNING REFERENCES ON THIS UPDATE AND
TWEAK POPS JUST A TAD...OTHERWISE LOOKING AT OUR REGION REMAINING ON
THE SOUTHERN EDGE OF WESTERLIES AND NORTHWEST EDGE OF WESTERN
ATLANTIC RIDGE. AT THE SURFACE HIGH PRESSURE SLIDES OFFSHORE WITH
RETURN SOUTHERLY FLOW OVER THE REGION AS STATIONARY FRONT IS WASHING
OUT TO THE SOUTH. SOUTHERLY FLOW WILL MAKE THINGS QUITE TROPICAL
ACROSS THE REGION WITH DEWPOINTS AVERAGING IN THE MID 60S TO LOWER
70S...PRECIPITABLE WATER VALUES OF AROUND 1.75 INCHES AND K INDICES
INTO THE LOWER 30S. WARM AIR ADVECTION FLOW WILL HAVE A GOOD DEAL OF
MID AND HIGH CLOUD COVER STREAMING INTO THE REGION AS WELL. WITH
HIGH DEWPOINTS AND DECENT HEATING OVER INLAND LOCATIONS...
INSTABILITY PARAMETERS SHOULD REACH MARGINAL-MODERATE LEVELS. MID
CREW DID A COMPROMISE BETWEEN THE WET GFS SOLUTION AND THE VERY DRY
NAM WHICH SEEMS A GOOD WAY TO GO AT THIS TIME. AS SUCH...WILL KEEP A
CHANCE OF CONVECTION GOING ACROSS THE INLAND ZONES AND A SLIGHT
CHANCE COAST. WITH AN INCREASINGLY TROPICAL AIRMASS...MAJOR THREAT
WITH ANY ACTIVITY WILL BE HEAVY DOWNPOURS AND SOME GUSTY WINDS.
CLOUD COVER WILL HOLD TEMPERATURES IN THE MID TO UPPER 80S CITY AND
INLAND...AND IN THE LOW TO MID 80S ALONG THE COAST. HEAT INDICES IN
THE LOWER 90S EXPECTED AWAY FROM THE COAST.
&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
NO CHANGES HERE ON THE MORNING UPDATE WITH FAIRLY CONSISTENT PATTERN
THROUGH MIDWEEK WITH WESTERN ATLANTIC RIDGE HOLDING STRONG AND
CONTINUING TROPICAL MOISTURE FEED INTO REGION. MODELS ARE NOT
HANDLING TIMING OR EXISTENCE OF WEAK SHORTWAVES THAT WELL...BUT WITH
THIS TYPE OF PATTERN THINK THAT CHC POPS WITH DAYTIME INSTABILITY
AND SLIGHT CHANCE AT NIGHT IS BEST BET. WIDESPREAD SHOWERS/TSTMS
DEVELOP ACROSS THE REGION WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY
AS SHORTWAVE FROM THE MIDWEST APPROACHES THE EAST COAST AND LOW OVER
THE GULF COAST TRACKS NORTH TOWARD OUR REGION.
EXPECT STRATUS/FOG DEVELOPMENT EACH NIGHT ALONG COAST WITH LIGHT
ONSHORE FLOW AND FRICTIONAL CONVERGENCE OF ABUNDANT LOW-LEVEL
MOISTURE...WITH PATCHY FOG INLAND.
DAYTIME TEMPERATURES WILL CONTINUE TO HOLD IN THE 80S...BUT FEELING
CLOSER TO 90 WITH HIGH HUMIDITY. OVERNIGHT LOWS WILL RUN A FEW
DEGREES ABOVE NORMAL.
&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
NO MAJOR CHANGES TO EXTENDED. WESTERN ATLANTIC RIDGE BEGINS TO
RETROGRADE WEST OVER THE EASTERN SEABOARD WITH SHORTWAVE/SURFACE
TROUGH PUSHING OFFSHORE AND WINDS TAKING ON MORE OF A WESTERLY
COMPONENT. THIS WILL ALLOW SFC TEMPS TO WARM TO AROUND 90 DEGREES ON
THU AND FRI WITH ONLY A NOMINAL DECREASE IN HUMIDITY. HOT AND HUMID
WEATHER CONTINUE INTO THE WEEKEND AS RIDGING HOLDS. THESE ARE THE
DOG DAYS OF SUMMER.
&&

.AVIATION...
MOSTLY BKN VFR CIGS EXPECTED TODAY ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS. HOWEVER...THIS TREAT APPEARS TOO MINIMAL TO PLACE IN
THE TAFS.
&&

.MARINE...
TRANQUIL CONDITIONS THROUGH THE FORECAST PERIOD.
&&

.HYDROLOGY...
DAYTIME INSTABILITY PRECIP ON AVERAGE WILL BE FAIRLY LIGHT. HOWEVER
WITH TROPICAL AIRMASS IN PLACE ANY SHOWERS AND THUNDERSTORMS CAN
PRODUCE TORRENTIAL DOWNPOURS CAUSING LOCALIZED MINOR FLOODING OF
SMALL STREAMS...AND LOW LYING AREAS AND POOR DRAINAGE AREAS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 8, 3:47 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
347 AM EDT MON AUG 8 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-090900-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
347 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY OVER INLAND SECTIONS. MAIN THREAT WILL BE HEAVY
DOWNPOURS AND POSSIBLY SOME GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH THURSDAY. MAIN THREAT WILL BE HEAVY DOWNPOURS AND
POSSIBLY SOME GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ANZ330-335-338-350-353-355-090900-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
347 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH THURSDAY. MAIN THREAT WILL BE HEAVY DOWNPOURS AND
POSSIBLY SOME GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION REQUIRED.

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.